Three overdose victims revived in Richmond over 11-day period

Three overdose victims revived in Richmond over 11-day period

Record-Journal
image


RICHMOND — Opioid overdoses are on the rise in Richmond, where officers have revived three residents in 11 days using Narcan. Officials said training and fast response by police and emergency responders provided each victim with a second chance.

Police revived three residents since April 9, including one on Wednesday morning, after officers were able to recognize symptoms and administer naloxone, better known by the brand name Narcan, to help prevent death. In all three cases, police said responding officers were able to revive individuals who were not breathing.

“This just goes to show that no one is free from the reach of the opioid epidemic. We live in a rural area and in overdose cases, each second counts,” Richmond Police Lt. John Arnold said Wednesday. “These officers and emergency responders have done a great job of responding quickly and using the tools provided to assist the victims and help save a life.”

The early Wednesday morning response, which involved a man in his 20s at a home along Richmond Townhouse Road, led officers and emergency personnel to find an overdose victim lying on the floor unresponsive and not breathing. Arnold said officer Michael Jacome and Cpl. Justin Vachon responded, with Jacome providing a 2-mg dose of Narcan. The victim, who had already received a previous dose from a family member, came back to consciousness, police said.

On April 9, police and rescue crews with Hope Valley Ambulance were called to a home around 9:50 p.m. with reports of a 28-year-old who was unresponsive, according to Richmond Police Chief Elwood M. Johnson Jr.

Officer Daniel Kelley arrived on scene and immediately recognized signs of overdose, administering a 2-mg dose of Narcan. Officer Andy Briody arrived moments later and provided a second dose to Kelley, who administered it before personnel with Hope Valley Ambulance Corps were able to provide oxygen and restore breathing.

Five days later, police again responded to a possible overdose after learning of an unresponsive 53-year-old in a driveway of a home along Bell Schoolhouse Road. Officer Brock Taylor arrived and immediately recognized signs of overdose including that the victim was struggling to breath and had a very faint pulse. Police said Taylor administered a 2-mg dose of Narcan with limited effect. Briody then administered a second dose when the victim stopped breathing.

Briody also started CPR until members of Hope Valley Ambulance arrived on scene. Hope Valley crews then took over and provided a third dose, police said, which led the man to begin breathing on his own again. He regained consciousness after being taken to a nearby hospital, officials said.

“The quick actions of Patrolmen Taylor, Briody and the Hope Valley Ambulance Corps reversed the effects of opioid overdose, and brought this man back to life after he had stopped breathing and his heart had stopped beating,” Johnson said in a press release.

The victims were not identified because overdose cases are treated as a medical response, officials said. No charges have been filed in these cases.

“If we have the chance to save a life, that’s what we are going to do,” Arnold said. “That’s why we are here.”

jvallee@thewesterlysun.com


Latest Videos



X